Minimal volume entropy and fiber growth
[Entropie volumique minimale et croissance de fibres]
Journal de l’École polytechnique — Mathématiques, Tome 12 (2025), pp. 481-521.

Cet article traite d’hypothèses topologiques sous lesquelles l’entropie volumique minimale d’une variété fermée $M$, et plus généralement d’un complexe simplicial fini $X$, est nulle ou non nulle. Ces conditions topologiques sont exprimées en termes de croissance du groupe fondamental des fibres des applications d’un complexe simplicial fini $X$ vers des complexes simpliciaux $P$ de dimension inférieure. Cela conduit à une caractérisation complète des espaces ayant une entropie volumique minimale non nulle pour les complexes simpliciaux finis dont le groupe fondamental possède une croissance exponentielle uniforme sans sous-groupe de croissance intermédiaire. Comme nous l’a fait remarquer Vitali Kapovitch, ces conditions sont liées à l’effondrement avec courbure de Ricci minorée et permettent d’affiner le théorème d’isolement de Gromov. Nous donnons également des exemples de complexes simpliciaux finis ayant un volume simplicial nul et une entropie volumique minimale arbitrairement grande.

This article deals with topological assumptions under which the minimal volume entropy of a closed manifold $M$, and more generally of a finite simplicial complex $X$, vanishes or is positive. These topological conditions are expressed in terms of the growth of the fundamental group of the fibers of maps from a given finite simplicial complex $X$ to lower dimensional simplicial complexes $P$. This leads to a complete characterization of spaces with positive minimal volume entropy for finite simplicial complexes whose fundamental group has uniform exponential growth with no subgroup of intermediate growth. As pointed out to us by Vitali Kapovitch, these conditions are related to collapsing with Ricci curvature bounded below and lead to a refinement of Gromov’s isolation theorem. We also give examples of finite simplicial complexes with zero simplicial volume and arbitrarily large minimal volume entropy.

Reçu le :
Accepté le :
Publié le :
DOI : 10.5802/jep.295
Classification : 53C23, 57N65
Keywords: Minimal volume entropy, collapsing, exponential and subexponential growth, fiber growth, Urysohn width
Mots-clés : Entropie volumique minimale, effondrement, croissance exponentielle et sous-exponentielle, croissance des fibres, largeur d’Urysohn

Ivan Babenko 1 ; Stéphane Sabourau 2

1 Université Montpellier II, CNRS UMR 5149, Institut Montpelliérain Alexander Grothendieck, Place Eugène Bataillon, Bât. 9, CC051, 34095 Montpellier Cedex 5, France
2 Univ Paris Est Creteil, CNRS, LAMA, F-94010 Creteil, France & Univ Gustave Eiffel, LAMA, F-77447 Marne-la-Vallée, France
Licence : CC-BY 4.0
Droits d'auteur : Les auteurs conservent leurs droits
@article{JEP_2025__12__481_0,
     author = {Ivan Babenko and St\'ephane Sabourau},
     title = {Minimal volume entropy and fiber growth},
     journal = {Journal de l{\textquoteright}\'Ecole polytechnique {\textemdash} Math\'ematiques},
     pages = {481--521},
     publisher = {\'Ecole polytechnique},
     volume = {12},
     year = {2025},
     doi = {10.5802/jep.295},
     language = {en},
     url = {https://jep.centre-mersenne.org/articles/10.5802/jep.295/}
}
TY  - JOUR
AU  - Ivan Babenko
AU  - Stéphane Sabourau
TI  - Minimal volume entropy and fiber growth
JO  - Journal de l’École polytechnique — Mathématiques
PY  - 2025
SP  - 481
EP  - 521
VL  - 12
PB  - École polytechnique
UR  - https://jep.centre-mersenne.org/articles/10.5802/jep.295/
DO  - 10.5802/jep.295
LA  - en
ID  - JEP_2025__12__481_0
ER  - 
%0 Journal Article
%A Ivan Babenko
%A Stéphane Sabourau
%T Minimal volume entropy and fiber growth
%J Journal de l’École polytechnique — Mathématiques
%D 2025
%P 481-521
%V 12
%I École polytechnique
%U https://jep.centre-mersenne.org/articles/10.5802/jep.295/
%R 10.5802/jep.295
%G en
%F JEP_2025__12__481_0
Ivan Babenko; Stéphane Sabourau. Minimal volume entropy and fiber growth. Journal de l’École polytechnique — Mathématiques, Tome 12 (2025), pp. 481-521. doi : 10.5802/jep.295. https://jep.centre-mersenne.org/articles/10.5802/jep.295/

[1] G. M. Adel’son-Vel’skiĭ & Y. A. Šreĭder - “The Banach mean on groups”, Uspehi Mat. Nauk 12 (1957) no. 6(78), p. 131-136 | MR | Zbl

[2] J. W. Anderson & G. P. Paternain - “The minimal entropy problem for 3-manifolds with zero simplicial volume”, in Geometric methods in dynamics. I, Astérisque, vol. 286, Société Mathématique de France, Paris, 2003, p. 63-79 | Numdam | Zbl

[3] G. N. Arzhantseva & A. Y. Ol’shanskiĭ - “Generality of the class of groups in which subgroups with a lesser number of generators are free”, Mat. Zametki 59 (1996) no. 4, p. 489-496 | DOI | MR | Zbl

[4] I. Babenko - “Asymptotic invariants of smooth manifolds”, Izv. Ross. Akad. Nauk Ser. Mat. 56 (1992) no. 4, p. 707-751 | DOI

[5] I. Babenko - “Topologie des systoles unidimensionnelles”, Enseign. Math. (2) 52 (2006) no. 1-2, p. 109-142 | MR | Zbl

[6] I. Babenko - “Addenda à l’article intitulé ‘Topologie des systoles unidimensionnelles’”, Enseign. Math. (2) 54 (2008) no. 3-4, p. 397-398 | MR | Zbl

[7] I. Babenko & S. Sabourau - “Minimal volume entropy, tamed loop spaces and thick groups”, preprint

[8] I. Babenko & S. Sabourau - “Minimal volume entropy of simplicial complexes”, 2020 | arXiv

[9] I. Babenko & S. Sabourau - “Volume entropy semi-norm and systolic volume semi-norm”, J. Eur. Math. Soc. (JEMS) 26 (2024) no. 11, p. 4393-4439 | DOI | MR | Zbl

[10] F. Balacheff & S. Karam - “Macroscopic Schoen conjecture for manifolds with nonzero simplicial volume”, Trans. Amer. Math. Soc. 372 (2019) no. 10, p. 7071-7086 | DOI | MR | Zbl

[11] G. Besson, G. Courtois & S. Gallot - “Volume et entropie minimale des espaces localement symétriques”, Invent. Math. 103 (1991) no. 2, p. 417-445 | DOI | MR

[12] G. Besson, G. Courtois & S. Gallot - “Uniform growth of groups acting on Cartan-Hadamard spaces”, J. Eur. Math. Soc. (JEMS) 13 (2011) no. 5, p. 1343-1371 | DOI | MR | Zbl

[13] G. Besson, G. Courtois, S. Gallot & A. Sambusetti - “Curvature-free Margulis lemma for Gromov-hyperbolic spaces”, 2017 | arXiv

[14] C. Bregman & M. Clay - “Minimal volume entropy of free-by-cyclic groups and 2-dimensional right-angled Artin groups”, Math. Ann. 381 (2021) no. 3-4, p. 1253-1281 | DOI | MR | Zbl

[15] E. Breuillard & K. Fujiwara - “On the joint spectral radius for isometries of non-positively curved spaces and uniform growth”, Ann. Inst. Fourier (Grenoble) 71 (2021) no. 1, p. 317-391 | DOI | Numdam | MR | Zbl

[16] M. Brunnbauer - “Homological invariance for asymptotic invariants and systolic inequalities”, Geom. Funct. Anal. 18 (2008) no. 4, p. 1087-1117 | DOI | MR | Zbl

[17] I. Bumagin - “On small cancellation k-generated groups with (k-1)-generated subgroups all free”, Internat. J. Algebra Comput. 11 (2001) no. 5, p. 507-524 | DOI | MR | Zbl

[18] T. Ceccherini-Silberstein & M. Coornaert - Exercises in cellular automata and groups, Springer Monographs in Math., Springer, Cham, 2023 | DOI | MR

[19] J. Cheeger & T. H. Colding - “On the structure of spaces with Ricci curvature bounded below. I”, J. Differential Geometry 46 (1997) no. 3, p. 406-480 | Zbl

[20] J. Cheeger & M. Gromov - “Collapsing Riemannian manifolds while keeping their curvature bounded. I”, J. Differential Geometry 23 (1986) no. 3, p. 309-346 | Zbl

[21] J. Cheeger & M. Gromov - “Collapsing Riemannian manifolds while keeping their curvature bounded. II”, J. Differential Geometry 32 (1990) no. 1, p. 269-298 | MR

[22] C. Connell & B. Farb - “Minimal entropy rigidity for lattices in products of rank one symmetric spaces”, Comm. Anal. Geom. 11 (2003) no. 5, p. 1001-1026 | DOI | MR | Zbl

[23] G. Courtois - “Lemme de Margulis à courbure de Ricci minorée (d’après Vitali Kapovitch et Burkhard Wilking)”, in Séminaire Bourbaki, 2013/2014, Astérisque, vol. 367-368, Société Mathématique de France, Paris, 2015, p. 25-56, Exp. No. 1075 | MR | Zbl

[24] T. Delzant - “Sous-groupes distingués et quotients des groupes hyperboliques”, Duke Math. J. 83 (1996) no. 3, p. 661-682 | DOI | MR | Zbl

[25] E. I. Dinaburg - “A connection between various entropy characterizations of dynamical systems”, Izv. Akad. Nauk SSSR Ser. Mat. 35 (1971), p. 324-366 | MR

[26] V. A. Efremovich - “On proximity geometry of Riemannian manifolds”, Uspehi Mat. Nauk 8 (1953) no. 5(57), p. 189-191 | Zbl

[27] A. Erschler & T. Zheng - “Growth of periodic Grigorchuk groups”, Invent. Math. 219 (2020) no. 3, p. 1069-1155 | DOI | MR | Zbl

[28] R. Frigerio & M. Moraschini - Gromov’s theory of multicomplexes with applications to bounded cohomology and simplicial volume, Mem. Amer. Math. Soc., vol. 283, no. 1402, American Mathematical Society, Providence, RI, 2023 | DOI

[29] R. I. Grigorchuk - “On Burnside’s problem on periodic groups”, Funkcional. Anal. i Priložen. 14 (1980) no. 1, p. 53-54 | MR | Zbl

[30] R. I. Grigorchuk - “Degrees of growth of finitely generated groups and the theory of invariant means”, Izv. Akad. Nauk SSSR Ser. Mat. 48 (1984) no. 5, p. 939-985 | MR

[31] R. I. Grigorchuk - “An example of a finitely presented amenable group not belonging to the class EG, Sb. Math. 189 (1998) no. 1, p. 79-100 | DOI | MR | Zbl

[32] M. Gromov - “Groups of polynomial growth and expanding maps”, Publ. Math. Inst. Hautes Études Sci. (1981) no. 53, p. 53-73 | DOI | Numdam | MR | Zbl

[33] M. Gromov - “Volume and bounded cohomology”, Publ. Math. Inst. Hautes Études Sci. (1982) no. 56, p. 5-99 | Numdam | MR | Zbl

[34] M. Gromov - “Filling Riemannian manifolds”, J. Differential Geometry 18 (1983) no. 1, p. 1-147 | MR | Zbl

[35] M. Gromov - “Width and related invariants of Riemannian manifolds”, in On the geometry of differentiable manifolds (Rome, 1986), Astérisque, vol. 163-164, Société Mathématique de France, Paris, 1988, p. 93-109 | Numdam | MR | Zbl

[36] M. Gromov - Metric structures for Riemannian and non-Riemannian spaces, Progress in Math., vol. 152, Birkhäuser Boston, Inc., Boston, MA, 1999 | MR

[37] V. S. Guba - “A finitely generated simple group with free 2-generated subgroups”, Sibirsk. Mat. Zh. 27 (1986) no. 5, p. 50-67, 204 | MR

[38] V. Guillemin, V. Ginzburg & Y. Karshon - Moment maps, cobordisms, and Hamiltonian group actions, Math. Surveys and Monographs, vol. 98, American Mathematical Society, Providence, RI, 2002 | DOI | MR

[39] R. Gupta, K. Jankiewicz & T. Ng - “Groups acting on CAT(0) cube complexes with uniform exponential growth”, Algebraic Geom. Topol. 23 (2023) no. 1, p. 13-42 | DOI | MR | Zbl

[40] L. Guth - “Volumes of balls in Riemannian manifolds and Uryson width”, J. Topol. Anal. 9 (2017) no. 2, p. 195-219 | DOI | MR | Zbl

[41] A. Hatcher - Algebraic topology, Cambridge University Press, Cambridge, 2002 | MR

[42] G. Higman - “Subgroups of finitely presented groups”, Proc. Roy. Soc. London Ser. A 262 (1961), p. 455-475 | DOI | MR | Zbl

[43] N. V. Ivanov - “Notes on the bounded cohomology theory”, 2017 | arXiv

[44] V. Kapovitch & B. Wilking - “Structure of fundamental groups of manifolds with Ricci curvature bounded below”, 2011 | arXiv

[45] A. Kar & M. Sageev - “Uniform exponential growth for CAT(0) square complexes”, Algebraic Geom. Topol. 19 (2019) no. 3, p. 1229-1245 | DOI | MR | Zbl

[46] A. Katok - “Entropy and closed geodesics”, Ergodic Theory Dynam. Systems 2 (1982) no. 3-4, p. 339-365 | DOI | MR | Zbl

[47] M. G. Katz, Y. B. Rudyak & S. Sabourau - “Systoles of 2-complexes, Reeb graph, and Grushko decomposition”, Internat. Math. Res. Notices (2006), article ID 54936, 30 pages | DOI | MR | Zbl

[48] Y. Liokumovich, B. Lishak, A. Nabutovsky & R. Rotman - “Filling metric spaces”, Duke Math. J. 171 (2022) no. 3, p. 595-632 | DOI | MR | Zbl

[49] C. Löh & M. Moraschini - “Topological volumes of fibrations: a note on open covers”, Proc. Roy. Soc. Edinburgh Sect. A 152 (2022) no. 5, p. 1340-1360 | DOI | MR | Zbl

[50] C. Löh & R. Sauer - “Bounded cohomology of amenable covers via classifying spaces”, Enseign. Math. (2) 66 (2020) no. 1-2, p. 151-172 | DOI | MR | Zbl

[51] I. G. Lysënok - “A set of defining relations for the Grigorchuk group”, Mat. Zametki 38 (1985) no. 4, p. 503-516, 634 | MR

[52] J. Mangahas - “Uniform uniform exponential growth of subgroups of the mapping class group”, Geom. Funct. Anal. 19 (2010) no. 5, p. 1468-1480 | DOI | MR | Zbl

[53] A. Manning - “Topological entropy for geodesic flows”, Ann. of Math. (2) 110 (1979) no. 3, p. 567-573 | DOI | MR | Zbl

[54] A. Manning - “Relating exponential growth in a manifold and its fundamental group”, Proc. Amer. Math. Soc. 133 (2005) no. 4, p. 995-997 | DOI | MR | Zbl

[55] L. Merlin - “Minimal entropy for uniform lattices in product of hyperbolic planes”, Comment. Math. Helv. 91 (2016) no. 1, p. 107-129 | DOI | MR | Zbl

[56] J. Milnor - “A procedure for killing homotopy groups of differentiable manifolds”, in Proc. Sympos. Pure Math., vol. III, American Mathematical Society, Providence, RI, 1961, p. 39-55 | DOI | Zbl

[57] J. Milnor - “A note on curvature and fundamental group”, J. Differential Geometry 2 (1968), p. 1-7 | MR | Zbl

[58] I. Mineyev - “Straightening and bounded cohomology of hyperbolic groups”, Geom. Funct. Anal. 11 (2001) no. 4, p. 807-839 | DOI | MR | Zbl

[59] A. Nabutovsky - “Linear bounds for constants in Gromov’s systolic inequality and related results”, Geom. Topol. 26 (2022) no. 7, p. 3123-3142 | DOI | MR | Zbl

[60] P. Papasoglu - “Uryson width and volume”, Geom. Funct. Anal. 30 (2020) no. 2, p. 574-587 | DOI | MR | Zbl

[61] G. P. Paternain & J. Petean - “Minimal entropy and collapsing with curvature bounded from below”, Invent. Math. 151 (2003) no. 2, p. 415-450 | DOI | MR | Zbl

[62] E. Pieroni - “Minimal entropy of 3-manifolds”, 2019 | arXiv

[63] S. Sabourau - “Systolic volume and minimal entropy of aspherical manifolds”, J. Differential Geometry 74 (2006) no. 1, p. 155-176 | MR | Zbl

[64] S. Sabourau - “Small volume of balls, large volume entropy and the Margulis constant”, Math. Ann. 369 (2017) no. 3-4, p. 1557-1571 | DOI | MR | Zbl

[65] A. Sambusetti - “Minimal entropy and simplicial volume”, Manuscripta Math. 99 (1999) no. 4, p. 541-560 | DOI | MR | Zbl

[66] A. Sambusetti - “On minimal entropy and stability”, Geom. Dedicata 81 (2000) no. 1-3, p. 261-279 | DOI | MR | Zbl

[67] P. Suárez-Serrato - “Minimal entropy and geometric decompositions in dimension four”, Algebraic Geom. Topol. 9 (2009) no. 1, p. 365-395 | DOI | MR | Zbl

[68] A. S. Švarc - “A volume invariant of coverings”, Dokl. Akad. Nauk SSSR 105 (1955), p. 32-34 | MR | Zbl

[69] J. S. Wilson - “On exponential growth and uniformly exponential growth for groups”, Invent. Math. 155 (2004) no. 2, p. 287-303 | DOI | MR | Zbl

Cité par Sources :